Alert archive / Minnesota / Flash Flood Warnings in 2008
Flash Flood Warning 8, NWS Grand Forks, ND
NWS Grand Forks, ND issued this flash flood warning at Sep 25, 2008, 6:51 AM CDT for Wilkin County, Minnesota; Richland County, North Dakota. It took effect at Sep 25, 2008, 7:00 AM CDT. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 25, 2008, 6:51 AM CDT (11:51 UTC)
- In effect from
- Sep 25, 2008, 7:00 AM CDT
- Expired
- Sep 25, 2008, 11:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Flood severity
- None
Counties Wilkin County, MN, Richland County, ND
The radar
The Aberdeen radar (KABR), 148 km from the middle of the area, began a volume at 11:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 25, 8:00 AM CDT | FLASH FLOOD | Fairmount, ND | HEAVY RAINS PRODUCED 3 TO 4 INCH ACCUMULATIONS DURING THE EARLY MORNING AND RESULTED IN WIDESPREAD STREET FLOODING. WATER BACKED INTO SOME BUSINESS ENTRY WAYS AND INTO BUSINESS AND HOME BASEMENTS. SEVERAL FARM FIELDS AND SOME FARM ACCESS ROADS WERE REPORTED UN |
| Sep 25, 8:15 AM CDT | FLASH FLOOD | 2 W Tenney, MN | HEAVY RAINS PRODUCED LOCAL 3 TO 4 INCH ACCUMULATIONS THROUGH THE EARLY MORNING HOURS. SEVERAL FARM FIELDS AND SOME FARM ACCESS ROADS WERE REPORTED UNDERWATER IN PORTIONS OF CAMPBELL WEST AND CAMPBELL EAST TOWNSHIPS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 60 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 11.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2231 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 273 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KFGF 251200
FFWFGF
MNC167-NDC077-251600-
/O.NEW.KFGF.FF.W.0008.080925T1200Z-080925T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
651 AM CDT THU SEP 25 2008
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA...
SOUTH CENTRAL WILKIN COUNTY IN WEST CENTRAL MINNESOTA...
* UNTIL 1100 AM CDT
* AT 650 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN HAS FALLEN FROM THUNDERSTORMS ALONG A LINE
EXTENDING FROM 3 MILES SOUTHEAST OF STILES TO NEAR TENNEY...OR
ALONG A LINE EXTENDING FROM 24 MILES SOUTHWEST OF WAHPETON TO 16
MILES SOUTH OF WAHPETON. RADAR RAINFALL ESTIMATES OF 3 TO 4
INCHES MAY CAUSE SOME ROADS TO BE FLOODED. AT 645 AM THERE WAS A
REPORT OF MINOR STREET FLOODING IN HANKINSON.
* SOME LOCATIONS IN THE WARNING INCLUDE HANKINSON...TENNEY...CAMPBELL
AND SONORA.
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.
LAT...LON 4597 9707 4613 9704 4613 9637 4601 9642
4602 9656 4599 9657 4599 9656 4597 9656
$$
JK2 follow-up statements
000
WGUS73 KFGF 251357
FFSFGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
849 AM CDT THU SEP 25 2008
MNC167-NDC077-251600-
/O.CON.KFGF.FF.W.0008.000000T0000Z-080925T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILKIN MN-RICHLAND ND-
849 AM CDT THU SEP 25 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT FOR
SOUTH CENTRAL RICHLAND AND SOUTH CENTRAL WILKIN COUNTIES...
AT 845 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS HAD PRODUCED VERY HEAVY RAINFALL WITH ESTIMATES OF 4
TO 6 INCHES. THIS HEAVY RAINFALL OCCURRED ALONG A LINE EXTENDING
FROM STILES TO TENNEY. THUNDERSTORMS HAVE MOVED OUT OF THE AREA AND
NO MORE RAIN IS EXPECTED THIS MORNING. HOWEVER IT WILL TAKE SOME
TIME FOR THE EXCESS WATER TO RECEDE FROM IMPACTED AREAS.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 4597 9707 4613 9704 4613 9637 4601 9642
4602 9656 4599 9657 4599 9656 4597 9656
$$
JK000
WGUS73 KFGF 251554
FFSFGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1052 AM CDT THU SEP 25 2008
MNC167-NDC077-251602-
/O.EXP.KFGF.FF.W.0008.000000T0000Z-080925T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILKIN MN-RICHLAND ND-
1052 AM CDT THU SEP 25 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 1100 AM CDT FOR SOUTH
CENTRAL RICHLAND AND SOUTH CENTRAL WILKIN COUNTIES...
THE HEAVY RAINFALL HAS ENDED AND NO ADDITIONAL RAINFALL IS EXPECTED
THIS AFTERNOON. SO THE WARNING WILL BE ALLOWED TO EXPIRE AT 1100 AM
CDT.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION OR
CABLE TELEVISION FOR ADDITIONAL INFORMATION.
LAT...LON 4597 9707 4613 9704 4613 9637 4601 9642
4602 9656 4599 9657 4599 9656 4597 9656
$$
JKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Sep 25, 3:47 AM CDT, 3 hours 4 minutes earlier.
Area forecast discussion, Sep 25, 3:47 AM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 347 AM CDT THU SEP 25 2008 .SHORT TERM...CHALLENGE WILL BE TEMPERATURES AND PRECIP CHANCES. THERE IS THE POTENTIAL FOR SOME SEVERE STORMS WITHIN THE NEXT COUPLE DAYS. 00Z MODELS IN GENERAL AGREEMENT AND WILL USE BLEND. AS OF 09Z...RADARS BEGINNING TO SHOW RETURNS ACROSS E SD INTO OUR EXTREME S FA. THIS OCCURRING ON LEADING EDGE OF 35-40KT 850MB JET (IMPLIED STRONG WARM AIR ADVECTION). 850MB MOISTURE ADVECTION FAIRLY STRONG...AND EXPECT ATMOSPHERE TO QUICKLY DESTABILIZE ACROSS THE S FA BY 12Z. THERE WILL BE A FEW HOURS EARLY THIS MORNING WHERE THE POTENTIAL FOR A COUPLE SEVERE HAIL REPORTS WILL EXIST CONSIDERING DEEP LAYER SHEAR AROUND 40KTS. OVERALL SEVERE THREAT SHOULD BE LIMITED CONSIDERING STRONGEST INSTABILITY IS LAGGING STRONGEST FORCING. STRONGEST FORCING (ISENTROPIC LIFT...WARM AIR ADVECTION) SHIFTS NE THROUGH THE MORNING CLIPPING THE S/SE FA. WILL TRIM POPS ACROSS THE NE FA WITH ALL MODELS INDICATING DRY THIS AREA. SOUTHERLY RETURN FLOW...WEAK WARM AIR ADVECTION CONTINUES THROUGH THE DAY TODAY...AND WITH SUFFICIENT MIXING EXPECT MAX TEMPS WELL INTO THE 70S NEAR 80F. LOW-LEVEL MOISTURE CONTINUES TO INCREASE INTO THUR NIGHT...AND MODELS INDICATING 850MB CAPE NEAR 2000 J/KG AHEAD OF MID-LEVEL TROUGH. INCREASING 850MB WINDS IN CONJUNCTION WITH NEAR ZERO 850MB CIN ACROSS THE E FA LEADS TO ADDING ISOLD THUNDER WHERE CAP IS WEAKEST. COULD BE A FEW SEVERE HAIL REPORTS WITH DEEP LAYER SHEAR NEAR 40KTS AND MODERATE INSTABILITY. OTHERWISE WILL BE A MILD NIGHT WITH FA UNDERNEATH THERMAL RIDGE. COLD FRONT CROSSES THE FA ON FRI. KEPT IDEA OF LOW END POPS THROUGH THE MORNING WITH FAIRLY STRONG CAPPING LIKELY. HIGHER POPS ALONG AND AHEAD OF EXPECTED FRONTAL POSITION WHEN MID-LEVEL COOLING ARRIVES TO WEAKEN THE CAP. SWODY2 SHOWS SLIGHT RISK FOR SEVERE STORMS CONSIDERING MODERATE INSTABILITY AND STRONG DEEP LAYER SHEAR AS WELL AS DECENT LOW LEVEL CONVERGENCE. HIGH PRESSURE MOVES INTO THE REGION FOR SAT WITH DRY WX AND COOLER TEMPS EXPECTED. .LONG TERM...LOWERED TEMPS A BIT SUN INTO MON WITH MODELS TRENDING COOLER. OTHERWISE NO CHANGES. && .AVIATION...VFR CONDITIONS EXPECTED. MAIN CHALLENGE WILL BE THUNDERSTORM POTENTIAL...WITH KFAR (POSSIBLY KBJI) THE MOST LIKELY LOCATION TO SEE ANY THUNDER. REMAINDER OF TAF SITES SHOULD BE NORTH OF ACTIVITY THROUGH THE DAY. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && TG
Hazardous weather outlook, Sep 25, 6:49 AM CDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 649 AM CDT THU SEP 25 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-261200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 649 AM CDT THU SEP 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE FROM THE SOUTHERN RED RIVER VALLEY INTO WEST CENTRAL MINNESOTA...ESPECIALLY DURING THE MORNING HOURS TODAY. ISOLATED THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS NORTHWEST AND WEST CENTRAL MINNESOTA LATER THIS EVENING THROUGH THE NIGHT. THERE IS A CHANCE THAT A STORM OR TWO COULD BE SEVERE...WITH THE MAIN THREAT LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE AHEAD OF AN APPROACHING COLD FRONT ON FRIDAY...ESPECIALLY DURING THE AFTERNOON HOURS. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS NORTHWEST AND WEST CENTRAL MINNESOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FRIDAY AFTERNOON AND EVENING. TG
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 5:35 AM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 55 min |
| Sep 25, 4:09 AM CDT | Severe Thunderstorm Warning | FGF | Richland, Sargent | 66 min |
Nearby
Flash Flood Warnings in Minnesota, 2008Flash Flood Warnings in North Dakota, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.